Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


worried about HIV mom with mental illness
Mar 5, 2001

My mother had contracted the AIDS virus from an ex-boyfriend about 3 or 4 years ago. She also was born with scitzofrinia ( im sure i didn't spell that right). She has been in and out of hospitals all her life and just recently been staying in a hospital out of town. I don't get to see her that much and i am worried about her. i need to know will the AIDS virus move faster because of her bad nerves and mental illness

Response from Mr. Shernoff

There are not any indications in the scientific literature that I know about that specifically links HIV and mental illness. The only direct link between your mom's mental illness and possible progression of HIV illness is in regard to her ability to take the various medications that she will need to take exactly as prescribed. HIV antiviral medications are among the most unforgiving of any oral medication. They must be taken on a very specific schedule that is connected to either eating or not eating for a specific period of time. While she is hospitalized I assume that the nursing staff will see to the proper administration of all of her medications. But if she is discharged then her inability to take the medications on a precise and regular dosing schedule could allow the virus to mutate into a drug resistent strain or contribute to the illness progressing more rapidly. Michael Shernoff, MSW



Previous
Fending off Sudden Anxiety/Depression
Next
Mood Changes with Drug Changes?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement